Topological Methods in Nonlinear Analysis

Eigenvalue criteria for existence of positive solutions of second-order, multi-point, $p$-Laplacian boundary value problems

Bryan P. Rynne

Full-text: Open access

Abstract

In this paper we consider the existence and uniqueness of positive solutions of the multi-point boundary value problem \begin{gather} - (\phi_p(u')' + (a + g(x,u,u'))\phi_p(u) = 0 , \quad\text{a.e. on $(-1,1)$}, \tag{1} \\ u(\pm 1) = \sum^{m^\pm}_{i=1}\alpha^\pm_i u(\eta^\pm_i) , \tag{2} \end{gather} where $p> 1$, $\phi_p(s) := |s|^{p-2} s$, $s \in \mathbb R$, $m^\pm \ge 1$ are integers, and $$ \eta_i^\pm \in (-1,1),\quad \alpha_i^\pm > 0,\quad i = 1,\dots,m^\pm, \quad \sum^{m^\pm}_{i=1} \alpha_i^\pm < 1 . $$ Also, $a \in L^1(-1,1)$, and $g \colon [-1,1] \times \mathbb R^2 \to \mathbb R$ is Carathéodory, with \begin{equation} g(x,0,0) = 0, \quad x \in [-1,1]. \tag{3} \end{equation} Our criteria for existence of positive solutions of (1), (2) will be expressed in terms of the asymptotic behaviour of $g(x,s,t)$, as $s \to \infty$, and the principal eigenvalues of the multi-point boundary value problem consisting of the equation \begin{equation} -\phi_p (u')' + a \phi_p (u) = \lambda \phi_p (u) , \quad \text{on $(-1,1)$}, \tag{4} \end{equation}

Article information

Source
Topol. Methods Nonlinear Anal., Volume 36, Number 2 (2010), 311-326.

Dates
First available in Project Euclid: 21 April 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1461251092

Mathematical Reviews number (MathSciNet)
MR2788975

Zentralblatt MATH identifier
1237.34031

Citation

Rynne, Bryan P. Eigenvalue criteria for existence of positive solutions of second-order, multi-point, $p$-Laplacian boundary value problems. Topol. Methods Nonlinear Anal. 36 (2010), no. 2, 311--326. https://projecteuclid.org/euclid.tmna/1461251092


Export citation

References

  • A. Ambrosetti and G. Prodi, A Primer of Nonlinear Analysis, CUP, Cambridge(1993) \ref\key 2
  • C. Bai and J. Fang, Existence of multiple positive solutions for nonlinear $m$-point boundary value problems , J. Math. Anal. Appl., 281 (2003), 76–85 \ref\key 3
  • P. Binding and P. Drábek, Sturm–Liouville theory for the $p$-Laplacian , Studia Sci. Math. Hungar., 40 (2003), 375–396 \ref\key 4
  • N. Dodds and B. P. Rynne, Spectral properties and nodal solutions for second-order, $m$-point, $p$-Laplacian boundary value problems , Topol. Methods Nonlinear Anal., 32 (2008), 21–40 \ref\key 5
  • M. García-Huidobro, R. Manásevich and J. R. Ward, A homotopy along $p$ for systems with a $p$-Laplace operator , Adv. Differential Equations, 8 (2003), 337–356 \ref\key 6
  • Y. X. Huang and G. Metzen, The existence of solutions to a class of semilinear differential equations , Differential Integral Equations, 8 (1995), 429–452 \ref\key 7
  • R. Kajikiya, Y-H. Lee and I. Sim, One-dimensional $p$-Laplacian with a strong singular indefinite weight, \romI Eigenvalue, J. Differential Equations, 244 (2008), 1985–2019 \ref\key 8
  • R. Ma, Positive solutions of nonlinear m-point boundary value problem , Comput. Math. Appl., 42 (2001), 755–765 \ref\key 9
  • Y. Naito, Uniqueness of positive solutions of quasilinear differential equations , Differential Integral Equations, 8 (1995), 1813–1822 \ref\key 10
  • P. H. Rabinowitz, Some global results for nonlinear eigenvalue problems , J. Funct. Anal., 7 (1971), 487–513 \ref\key 11
  • W. Reichel and W. Walter, Sturm–Liouville type problems for the $p$-Laplacian under asymptotic non-resonance conditions , J. Differential Equations, 156 (1999), 50–70 \ref\key 12
  • B. P. Rynne, $p$-Laplacian problems with jumping nonlinearities , J. Differential Equations, 226 (2006), 501–524 \ref\key 13 ––––, Spectral properties of second-order, multi-point, $p$-Laplacian boundary value problems , Nonlinear Anal., 72 (2010), 4244–4253 \ref\key 14
  • J. R. L. Webb and K. Q. Lan, Eigenvalue criteria for existence of multiple positive solutions of nonlinear boundary value problems of local and nonlocal type , Topol. Methods Nonlinear Anal., 27 (2006), 91–115 \ref\key 15
  • J. R. L. Webb and M. Zima, Multiple positive solutions of resonant and non-resonant nonlocal boundary value problems , Nonlinear Anal., 71 (2009), 1369–1378 \ref\key 16
  • F. Wong, Uniqueness of positive solutions for Sturm–Liouville boundary value problems , Proc. Amer. Math. Soc., 126 (1998), 365–374